Texas, 2023

Hail in Texas, February 8, 2023

February 8, 2023 · NWS EWX · 1 event in 1 county or zone

An upper level low brought a cold front through South Central Texas which generated thunderstorms. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low brought a cold front through South Central Texas which generated thunderstorms. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 8, 3:48 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 8, 3:48 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
348 AM CST Wed Feb 8 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Thursday)
Issued at 246 AM CST Wed Feb 8 2023

Surface observations show a cold front located from far eastern
Fayette county to just south of Pleasanton early this morning.
Temperatures behind the front are as low as the lower 40s across the
southern Edwards Plateau, with readings near 70 degrees ahead of the
front in the coastal plains. Area radars show good coverage of
showers and some thunderstorms for most areas along and east of the
U.S. Highway 83 corridor.

Hi-res models generally capture recent radar trends in showing a
gradual increase in coverage along with some strengthening of
convection as we progress through the morning hours. Rain chances
through sunrise remain highest from Highway 83 eastward into the I-
35 corridor and coastal plains.  We should also see some slow
southward movement of the cold front, with the boundary likely to
move into central Lavaca and Karnes counties around sunrise. By late
morning, the Rio Grande plains will trend drier while farther east,
showers and storms continue. For the afternoon hours, we will see
the drying trend move eastward, leading to decreasing rain chances
for the Hill Country, with good rain chances continuing along and
east of I-35/I-37. By early evening rain chances will be limited to
areas along the Highway 77 corridor. Suspect most locations will see
nothing but beneficial rainfall with this activity. However, we have
seen the occasional strengthening of a storm or two over the Hill
Country and may see some additional reports of small hail. So far,
the higher rainfall totals (radar estimated 1/2"-1.25") have
occurred along the I-35 corridor from Bexar county northward and
farther east along Highway 77. For today, an additional 1/4"-0.75"
are forecast from the Hill Country eastward into the I-35/I-37
corridors and coastal plains. There will be some pockets of heavier
rainfall as training of storms serves to provide locally higher
amounts.

We will keep the forecast dry for tonight as some cool and dry air
behind the Pacific cold front continues to spread over the region.
Overnight lows are expected to range from the mid 30s to lower 40s.
On Thursday, we will see plenty of sunshine and with southwest to
westerly winds, afternoon highs will range from the upper 60s to mid
70s. Another cold front will be moving into the Hill Country and
southern Edwards Plateau by early Thursday evening.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 246 AM CST Wed Feb 8 2023

The broader upper trough to the west of TX becomes quite amplified
with this next weather system and model trends are now showing a
pretty strong front to blow through early Thursday evening. Stiff
north winds should overtake all areas by mid-evening. Thursday night
and Friday's winds will be gusty, but the rapid pressure rises from
the front arriving at night should keep the wind speeds just below
Wind Advisory criteria. The cold air advection could bring a light
freeze to parts of the Hill Country by daybreak, with wind chills
falling into the upper teens and 20s. Little or no cloud cover is
expected beneath this trough so the temperatures on Friday will be
able to moderate into the 50s to near 60 before plummeting again
Friday night. The run to run trends have been cooling these max
temps with time, as the upper trough has become more amplified with
each successive run. The result of this strong cold air advection is
a near widespread freeze Saturday morning, with a hard freeze
possible over the typically cooler valleys of the Hill Country and
low lying areas east of Austin.

Light winds and mostly sunny skies will allow for a slightly warmer
afternoon Saturday but not warm enough to preclude some areas to fall
to freezing again Saturday night. Southerly winds increase Sunday,
but so do the clouds, making for a slow warming trend into Monday.
Another robust Pacific style storm system approaches TX late Monday,
leading us to another good shot of rain and storms going into early
Tuesday. Next Wednesday looks mild and dry, but another potent cold
front is depicted by model consensus for next Thursday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1037 PM CST Tue Feb 7 2023

The front has slowed down and timing for thunderstorms and the exit
of precipitation has been pushed back slightly. I-35 sites ceilings
should drop back to IFR shortly around 06Z with showers persisting
over the area. Introduced VCTS at 10Z for SAT/SSF/AUS, and
prevailing TSRA from 12Z to around 17-18Z as the stalled front moves
out of the area and ceilings begin to improve. Gusty winds are
already seen at all sites and look to continue through around 20Z to
00Z Thursday. At DRT, MVFR ceilings are forecast through 11Z with
possibly some VCSH after 08Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              58  40  73  40 /  90   0   0   0
Austin Bergstrom Intl Airport  57  37  72  39 /  90   0   0   0
New Braunfels Muni Airport     61  39  71  39 /  80   0   0   0
Burnet Muni Airport            57  39  70  36 /  80   0   0   0
Del Rio Intl Airport           68  41  75  40 /  10   0   0   0
Georgetown Muni Airport        56  39  70  37 /  90   0   0   0
Hondo Muni Airport             63  39  73  39 /  60   0   0   0
San Marcos Muni Airport        59  38  71  39 /  90   0   0   0
La Grange - Fayette Regional   55  40  70  41 /  80   0   0   0
San Antonio Intl Airport       61  41  71  40 /  80   0   0   0
Stinson Muni Airport           64  40  71  41 /  80   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...18
Aviation...Platt
Hazardous weather outlook, Feb 8, 4:15 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
415 AM CST Wed Feb 8 2023

TXZ171>173-183>194-202>209-217>225-228-091015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
415 AM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated fire weather conditions are possible Friday as another
cold front moves through the region. Northwesterly winds of 15 to
25 mph with gusts to near 30 mph and minimum relative humidity
values of 20 to 30 percent are expected behind a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Feb 8, 4:02 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
402 AM CST WED FEB 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             2 NNW KERRVILLE         30.07N 99.16W
02/08/2023  M0.50 INCH       KERR               TX   EMERGENCY MNGR

&&

EMP
Special weather statement, Feb 8, 4:02 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
402 AM CST Wed Feb 8 2023

TXZ171-172-188-081100-
Gillespie TX-Llano TX-Burnet TX-
402 AM CST Wed Feb 8 2023

...A strong thunderstorm will impact portions of northern Gillespie,
central Llano and northwestern Burnet Counties through 500 AM CST...

At 401 AM CST, Doppler radar was tracking a strong thunderstorm near
Enchanted Rock State Natural Area, or 16 miles south of Llano, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burnet, Kingsland, Llano, Buchanan Dam, Gainesville, Buchanan Lake
Village, Inks Lake State Park, Lone Grove, Enchanted Rock State
Natural Area, Bluffton, Stolz, Longhorn Cavern State Park, Oxford and
Tow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3084 9810 3043 9874 3054 9889 3092 9860
      3093 9842 3094 9841 3096 9845 3098 9844
      3101 9846 3103 9844
TIME...MOT...LOC 1001Z 222DEG 31KT 3052 9875

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MO
Special weather statement, Feb 8, 5:34 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
534 AM CST Wed Feb 8 2023

TXZ171-172-081230-
Llano TX-Burnet TX-
534 AM CST Wed Feb 8 2023

...A strong thunderstorm will impact portions of eastern Llano and
northwestern Burnet Counties through 630 AM CST...

At 534 AM CST, Doppler radar was tracking a strong thunderstorm near
Highland Haven, or near Kingsland, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burnet, Kingsland, Buchanan Dam, Gainesville, Granite Shoals,
Horseshoe Bay, Buchanan Lake Village, Highland Haven, Inks Lake State
Park, Watson, Lake Victor, Sunnylane, Longhorn Cavern State Park and
Sunrise Beach Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3050 9840 3050 9845 3057 9859 3093 9843
      3093 9841 3095 9842 3103 9838 3103 9793
TIME...MOT...LOC 1134Z 208DEG 47KT 3060 9846

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MO

The radar

The Ft Hood radar (KGRK), 103 km away, was scanning. The volume nearest the first event began at 11:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Llano

When
February 8, 5:40 AM CST
Where
Llano County, 2.38 mi W of Kingsland Williamsar
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
30.680, -98.460

A thunderstorm produced hail from pea to ping pong ball size in Kingsland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080849.